Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 56, NWS Wilmington, NC

May 6, 2003Florence County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 6, 2003, 5:07 PM EDT for Florence County, South Carolina. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 5:07 PM EDT (21:07 UTC)
Expired
May 6, 2003, 6:15 PM EDT
In force
68 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Florence County, SC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 2:40 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
870 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

788 
WUUS52 KILM 062107
SVRILM
SCC041-062215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
506 PM EDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  FLORENCE COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 615 PM EDT

* AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 15 MILES    
  WEST OF CARTERSVILLE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CARTERSVILLE AROUND 520 PM
   SARDIS AROUND 530 PM
   OLANTA AROUND 535 PM
   COWARD AROUND 550 PM
   EVERGREEN AROUND 555 PM
   CLAUSSEN AROUND 600 PM

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE OR NO ADVANCE
WARNING.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT TUESDAY EVENING
FOR NORTHEAST SOUTH CAROLINA.

LAT...LON 3408 8005 3416 7958 3383 7943 3384 7980
          3388 7984 3389 7994 3395 7997 3399 7990

$$

DIGIORGI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:17 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 6, 3:17 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
317 PM EDT TUE MAY 6 2003

AREA OF SHOWERS MOVING ACROSS N FA AT TIME. STILL WAITING OUT
OUTFLOW BOUNDARY AND UPSTREAM SHORT WAVE. AREA OF TRW IN ASSOCIATION
WITH THIS ACTIVITY MOVING INTO WESTERN CAROLINAS AT TIME...AND
STRENGTHENING. THIS ACTIVITY WILL BE MOVING ACROSS AREA LATE THIS
AFTERNOON AND THIS EVENING.

PRIMARY THREAT LOOKS TO BE DAMAGING WINDS ALTHOUGH TORNADOES ARE
POSSIBLE GIVEN MAGNITUDE OF SHEAR. SOME REPORTS OF LARGE HAIL
UPSTREAM AS WELL...BUT WBZ WOULD INDICATE THIS SHOULD BE ISOLATED
AROUND HERE. ACTIVITY SHOULD REACH W FA 2130-22Z.

A TORNADO WATCH HAS JUST BEEN ISSUED TIL 8 PM FOR SC ZONES.

BACK DOOR COLD FRONT STILL EDGING S INTO NC ON FRI AND SAT. THIS
BOUNDARY STILL EXPECTED TO STAY TO N OF THE AREA.

WARM AIRMASS WITH FAIRLY HIGH DEWPOINTS WILL PERSIST INTO MON. A
COLD FRONT IS EXPECTED TO PUT AN END TO THE UNSEASONABLE WARMTH AND
HUMIDITY ON MON.

ONLY POPLESS DAY IS TUE..BUT THU MAY BE RESTRICTED TO IGNITION ALONG
SEABREEZE. KEPT HIGHER POPS ON WED WITH A LEE SIDE TROUGH AND SUN
NIGHT INTO MON WITH NEXT COLD FRONT.

MARINE: WINDS HAVE COME DOWN ACROSS THE WATERS THIS AFTN AND ARE
LESS THAN SCA LEVELS. HOWEVER...WILL HOLD ONTO SCA NC PORTION FOR 5
TO 6 FT SEAS. WINDS TO BE GUSTY NEAR TSTMS TNGT. SW WIND MAINTAINED
THROUGHOUT FCST. MODELS INDICATING SURGE WED NIGHT AND WILL
ADVERTISE SCA WINDS NC PORTION NOW AND SEE HOW THINGS DEVELOP.

PRELIMINARY NUMBERS...
ILM 070/087 070/087 8553
LBT 068/085 067/089 8553
FLO 069/087 068/090 8553
MYR 071/084 071/085 8553

.ILM...
.NC...SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET.
.SC...TORNADO WATCH.

PUBLIC: DIGIORGI
MARINE: PJN

FXUS62 KILM 061921
AFDILM

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
317 PM EDT TUE MAY 6 2003

AREA OF SHOWERS MOVING ACROSS N FA AT TIME. STILL WAITING OUT
OUTFLOW BOUNDARY AND UPSTREAM SHORT WAVE. AREA OF TRW IN ASSOCIATION
WITH THIS ACTIVITY MOVING INTO WESTERN CAROLINAS AT TIME...AND
STRENGTHENING. THIS ACTIVITY WILL BE MOVING ACROSS AREA LATE THIS
AFTERNOON AND THIS EVENING.

PRIMARY THREAT LOOKS TO BE DAMAGING WINDS ALTHOUGH TORNADOES ARE
POSSIBLE GIVEN MAGNITUDE OF SHEAR. SOME REPORTS OF LARGE HAIL
UPSTREAM AS WELL...BUT WBZ WOULD INDICATE THIS SHOULD BE ISOLATED
AROUND HERE. ACTIVITY SHOULD REACH W FA 2130-22Z.

A TORNADO WATCH HAS JUST BEEN ISSUED TIL 8 PM FOR SC ZONES.

BACK DOOR COLD FRONT STILL EDGING S INTO NC ON FRI AND SAT. THIS
BOUNDARY STILL EXPECTED TO STAY TO N OF THE AREA.

WARM AIRMASS WITH FAIRLY HIGH DEWPOINTS WILL PERSIST INTO MON. A
COLD FRONT IS EXPECTED TO PUT AN END TO THE UNSEASONABLE WARMTH AND
HUMIDITY ON MON.

ONLY POPLESS DAY IS TUE..BUT THU MAY BE RESTRICTED TO IGNITION ALONG
SEABREEZE. KEPT HIGHER POPS ON WED WITH A LEE SIDE TROUGH AND SUN
NIGHT INTO MON WITH NEXT COLD FRONT.

MARINE: WINDS HAVE COME DOWN ACROSS THE WATERS THIS AFTN AND ARE
LESS THAN SCA LEVELS. HOWEVER...WILL HOLD ONTO SCA NC PORTION FOR 5
TO 6 FT SEAS. WINDS TO BE GUSTY NEAR TSTMS TNGT. SW WIND MAINTAINED
THROUGHOUT FCST. MODELS INDICATING SURGE WED NIGHT AND WILL
ADVERTISE SCA WINDS NC PORTION NOW AND SEE HOW THINGS DEVELOP.

PRELIMINARY NUMBERS...
ILM 070/087 070/087 8553
LBT 068/085 067/089 8553
FLO 069/087 068/090 8553
MYR 071/084 071/085 8553

.ILM...
.NC...SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET.
.SC...TORNADO WATCH.

PUBLIC: DIGIORGI
MARINE: PJN
Hazardous weather outlook, May 6, 11:20 AM EDT, 5 hours 47 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-070100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1120 AM EDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND THIS
EVENING. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WINDS AND POSSIBLY A TORNADO. THERE IS ALSO A CHANCE OF
SOME HAIL. THUNDERSTORMS WILL PRODUCE FREQUENT DEADLY CLOUD TO
GROUND LIGHTNING AND TORRENTIAL DOWNPOURS. COMMUNITIES EXPERIENCING
THUNDERSTORMS SHOULD EXPECT 1 TO 2 INCHES OF RAIN.

THE THUNDERSTORMS WILL DECREASE IN INTENSITY AND IN COVERAGE
OVERNIGHT.

.WEDNESDAY THROUGH MONDAY...
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY.

RIVER LEVELS WILL AGAIN BE ON THE RISE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE THIS
AFTERNOON AND THIS EVENING.

DIGIORGI

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 5:35 PM EDTSevere Thunderstorm WarningILMWilliamsburg55 min
May 6, 6:37 PM EDTTornado WarningILMGeorgetown38 min
May 6, 6:47 PM EDTTornado WarningILMHorry43 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.